Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Numerical index and renorming


Authors: Catherine Finet, Miguel Martín and Rafael Payá
Journal: Proc. Amer. Math. Soc. 131 (2003), 871-877
MSC (2000): Primary 46B20, 47A12
DOI: https://doi.org/10.1090/S0002-9939-02-06576-0
Published electronically: August 19, 2002
MathSciNet review: 1937425
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the numerical index of a Banach space from the isomorphic point of view, that is, we investigate the values of the numerical index which can be obtained by renorming the space. The set of these values is always an interval which contains $[0,1/3[$ in the real case and $[e^{-1},1/2[$ in the complex case. Moreover, for ``most'' Banach spaces the least upper bound of this interval is as large as possible, namely $1$.


References [Enhancements On Off] (What's this?)

  • 1. M. D. Acosta, Operadores que alcanzan su radio numérico, Tesis doctoral, Secretariado de publicaciones, Universidad de Granada. 1990.
  • 2. H. F. Bohnenblust, and S. Karlin, Geometrical properties of the unit sphere in Banach algebras, Ann. of Math. 62 (1955), 217-229. MR 17:177a
  • 3. F. F. Bonsall, and J. Duncan, Numerical Ranges of Operators on Normed Spaces and of Elements of Normed Algebras, London Math. Soc. Lecture Note Series 2, Cambridge 1971. MR 44:5779
  • 4. F. F. Bonsall, and J. Duncan, Numerical Ranges II, London Math. Soc. Lecture Note Series 10, Cambridge 1973. MR 56:1063
  • 5. R. Deville, G. Godefroy, and V. Zizler, Smoothness and Renormings in Banach spaces, Pitman Monographs 64, New York 1993. MR 94d:46012
  • 6. J. Duncan, C. M. McGregor, J. D. Pryce, and A. J. White, The numerical index of a normed space, J. London Math. Soc. (2) 2 (1970), 481-488. MR 41:8967
  • 7. C. Finet, and W. Schachermayer, Equivalent norms on separable Asplund spaces, Studia Math. 92 (1989), 275-283. MR 90d:46026
  • 8. B. W. Glickfeld, On an inequality of Banach algebra geometry and semi-inner-product space theory, Illinois J. Math. 14 (1970), 76-81. MR 40:6239
  • 9. B. V. Godun, and S. L. Troyanski, Renorming Banach spaces with fundamental biorthogonal system, Contemporary Math. 144 (1993), 119-126. MR 94c:46020
  • 10. J. Lindenstrauss, On operators which attain their norm, Israel J. Math. 1 (1968), 139-148. MR 28:3308
  • 11. G. López, M. Martín, and R. Payá, Real Banach spaces with numerical index 1, Bull. London Math. Soc. 31 (1999), 207-212. MR 99k:46024
  • 12. M. Martín, A survey on the numerical index of a Banach space, Extracta Math. 15 (2000), 265-276. MR 2002b:46027
  • 13. M. Martín, and R. Payá, Numerical index of vector-valued function spaces, Studia Math. 142 (2000), 269-280. MR 2001i:46017
  • 14. J. P. Moreno, On geometry of Banach spaces with property $\alpha$, J. Math. Anal. App. 201 (1996), 600-608. MR 97f:46023
  • 15. J. P. Moreno, Geometry of Banach spaces with $(\alpha,\varepsilon )$-property or $(\beta,\varepsilon )$-property, Rocky Mountain J. Math. 27 (1997), 241-256. MR 99b:46017
  • 16. S. Negrepontis, Banach spaces and topology, in: ``Handbook of set theoretic topology'' (K. Kunen and J. E. Vaughan, eds.), North Holland, Amsterdam, 1984. MR 86i:46018
  • 17. J. R. Partington, Norm attaining operators, Israel J. Math. 43 (1982), 273-276. MR 85a:47012
  • 18. W. Schachermayer, Norm attaining operators and renormings of Banach spaces, Israel J. Math 44 (1983), 201-212. MR 84e:46012
  • 19. K. Tillekeratne, Spatial numerical range of an operator, Proc. Camb. Phil. Soc. 76 (1974), 515-520. MR 49:11281
  • 20. M. Valdivia, Topological direct sum decompositions of Banach spaces, Israel J. Math. 71 (1990), 289-296. MR 92d:46047

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46B20, 47A12

Retrieve articles in all journals with MSC (2000): 46B20, 47A12


Additional Information

Catherine Finet
Affiliation: Institut de Mathématique et d’Informatique, Université de Mons-Hainaut, Avenue du champ de mars 8, B-7000 Mons, Belgium
Email: catherine.finet@umh.ac.be

Miguel Martín
Affiliation: Departamento de Análisis Matemático, Facultad de Ciencias, Universidad de Granada, 18071 Granada, Spain
Email: mmartins@ugr.es

Rafael Payá
Affiliation: Departamento de Análisis Matemático, Facultad de Ciencias, Universidad de Granada, 18071 Granada, Spain
Email: rpaya@ugr.es

DOI: https://doi.org/10.1090/S0002-9939-02-06576-0
Keywords: Numerical range, numerical index, renorming
Received by editor(s): May 29, 2001
Received by editor(s) in revised form: October 18, 2001
Published electronically: August 19, 2002
Additional Notes: The first author was partially supported by La Banque Nationale de Belgique
The second and third authors were partially supported by Spanish MCYT project no. BFM2000-1467
Communicated by: N. Tomczak-Jaegermann
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society